My son is playing tennis in Rwanda, Africa. He feels terrible and I suspect it may be the Lariam. He has a fever and has been seeing stuff like snakes, etc. I am very worried as there is no doctor nearby. Is there anything to do to help him? The last Lariam he took was on Saturday.
Certainly Lariam is associated with some severe side effects, which include hallucinations such as that which you describe. Unfortunately, the best way to deal with the side effects of Lariam is to stop taking the drug.
If your son decides to do this, I strongly suggest he looks into taking a different malaria prophylactic for the remainder of his trip in Rwanda—doxycycline is readily available from most pharmacies in the region and is very modestly priced. Your son will probably need to take one tablet (100mg) every day (if he is under 8 years old the dosing is slightly different) and should be continued for 4 weeks after he leaves the malarial area. Side effects to look out for include severe sun sensitivity, so he should be diligent with sun block if he starts taking doxycycline.
A more expensive alternative is Malarone, which is also harder to find in Africa, but which has milder side effects and only needs to be taken for a week after returning home.
We are always very interested in our readers’ experiences with malaria preventative drugs and treatment, and we actually have a survey about malaria prophylaxis up on our home page at the moment&mdsh;please have your son take our Malaria Survey when he gets a chance.